Study Finds Some New Epilepsy Treatments May Up Suicide RisksJul 27, 2010 | Parker Waichman LLP
A recent study has found evidence that the newer epilepsy drugs Keppra, Topamax, and Sabril are associated with a higher risk of suicidal behavior and self-harm. The study appears in the July 27, 2010, issue of Neurology, the medical journal of the American Academy of Neurology.
The study looked at all of the people in the United Kingdom General Practice Research Database who had epilepsy and had at least one prescription for an epilepsy drug from 1989 through 2005. The participants were followed for an average of five and a half years. Of the 44,300 people, 453 had harmed themselves or attempted suicide; 78 people died at the time or within four weeks of the initial attempt. The 453 people were compared to 8,962 in the larger group who had not harmed themselves or attempted suicide.
Those taking Keppra, Topamax and Sabril were three times more likely to harm themselves or attempt suicide than those who were not currently taking any epilepsy drugs. A total of six of the 453 people, or 1.3 percent, who harmed themselves or attempted suicide were taking the newer drugs with the higher risk of depression, compared to 45 of the 8,962 people, or 0.5 percent, of those who did not harm themselves.
Since 2008, the US Food & Drug Administration (FDA) has required a warning on all epilepsy drugs after its own review linked use of the medications to a nearly doubled risk of suicidal behaviors or thoughts in patients with epilepsy compared to those taking a placebo.
The new study published in Neurology did not find a link between older epilepsy treatments, such as Depacon, Depakote, Dilantin, Tegretol, and Zarontin, and suicidal behavior. Nor did the researchers see an increased risk with certain newer treatments, including Lamictal, Lyrica, Neurontin, and Trileptal,
According to the authors, the number of people taking some of the drugs was small, so the results need to be confirmed by additional studies. People should not abruptly stop or change their epilepsy medication based on the findings of this study but should discuss this issue with their physician, they said.